Severe delayed haemolytic anaemia associated with artemether-lumefantrine treatment of malaria in a Japanese traveller.
Delayed haemolytic anaemia has been reported in association with intravenous artesunate treatment in patients with severe Plasmodium falciparum malaria, and furthermore, oral artemisinin-based combination therapies including artemether-lumefantrine (AL) have also been incriminated. However, definite cases of delayed haemolytic anaemia associated with AL appear to be scarce, as reported cases were often treated concomitantly with other anti-malarials. In this study, we report a severe case of delayed haemolytic anaemia following AL alone in a Japanese traveller with severe parasitaemia caused by numerous P. falciparum parasites and a few P. vivax parasites. We also stress the need by further studies to differentiate between delayed haemolytic anaemia and blackwater fever, the latter being another malaria-related haemolytic condition, more clearly than they are now.